Kansas, 2003

Hail in Kansas, June 10, 2003

June 10, 2003 · NWS EAX · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 10, 3:40 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 10, 3:40 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT TUE JUN 10 2003

MAIN CONCERN THE NEXT COUPLE OF DAYS CONTINUES TO BE THE CONVECTIVE
THREATS. MAIN CONCERN IN THE SHORT TERM IS ACROSS THE SOUTHERN CWA.
WEAK COLD FRONT WAS LOCATED ACROSS THE EXTREME SOUTHERN PORTION OF
THE METRO AREA NORTHEAST TO A LITTLE SOUTHEAST OF KIRKSVILLE. AIR
MASS AHEAD OF FRONT CONTINUES TO BE QUITE UNSTABLE. THE FRONT WILL
CONTINUE TO TRIGGER STRONG TO SEVERE THUNDERSTORMS DURING THE
EVENING HOURS AS THE FRONT MOVES SLOWLY SOUTHEAST. AIR MASS TO
SLOWLY STABILIZE BY LATE EVENING...BUT SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS THE EXTREME SOUTHERN ZONES AHEAD OF UPPER LEVEL TROF
MOVING EAST ACROSS OKLAHOMA.

MODELS CONTINUE TO SHOW TREND OF UPPER TROF SHEARING EAST LATE
TONIGHT WITH ONLY A SMALL THREAT OF SHOWERS ACROSS SOUTHEASTERN
ZONES DURING THE MORNING HOURS ON WEDNESDAY. FRONT STILL LOCATED
ACROSS SOUTHERN CWA ON WEDNESDAY...BUT SLOWLY DISSIPATES DURING THE
DAY. AIR MASS WEAK TO MODERATELY UNSTABLE...BUT AREA UNDER UNDER
SUBSIDENCE BEHIND UPPER SHORTWAVE IN EASTERN MISSOURI.

BY LATE WEDNESDAY AFTERNOON...THE NEXT IN THE SERIES OF SHORTWAVE
TROFS ENTERS THE NORTHERN PLAINS. WILL LIKELY SEE DEVELOPMENT ACROSS
WESTERN NEBRASKA AHEAD OF SURFACE TROF. THIS ACTIVITY MAY MOVE INTO
EXTREME NORTHWESTERN ZONES BY DAYBREAK THURSDAY. OTHERWISE...AVN/ETA
SUGGEST THAT WEAK SHORTWAVE/UPPER LOW TO AFFECT AREA
THURSDAY/THURSDAY NIGHT. TIMING UNCERTAIN SO WILL KEEP POPS IN
CHANCE CATEGORY.

OVERALL...PREFER WARMER ETA GUIDANCE.

DB

NO MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF THE
FORECAST. DETAILS REGARDING SHOWER AND THUNDERSTORM ACTIVITY
CONTINUE TO BE SKETCHY...DUE TO THE UNCERTAINTIES ASSOCIATED WITH
TIMING OF SHORTWAVES SPEEDING THROUGH THE MID/UPPER WESTERLY FLOW.
THE POSITION OF THE FRONTAL BOUNDARY PROGGED TO BE DRAPED ACROSS THE
CENTRAL CONUS AND/OR ANY LINGERING OUTFLOW BOUNDARIES WILL ALSO
COMPLICATE THE FORECAST. SO...WILL MAINTAIN LOW CHANCE POPS THURSDAY
THROUGH SUNDAY UNTIL CONFIDENCE IMPROVES. TEMP-WISE...READINGS ARE
EXPECTED TO BE NEAR CLIMATOLOGICALLY NORMAL VALUES.

LS

652 AM...

DID SOME MINOR REVISIONS TO THE FORECASTS. CONCERNED ABOUT FRONTAL
BOUNDARY STILL NORTH OF FORECAST AREA. LITTLE CAP IN PLACE AND
ALTHOUGH SEEING SOME STABILIZATION IN AIR MASS ACROSS NORTHERN
MISSOURI IN WAKE OF OVERNIGHT MCS...EXPECT TO SEE SOME RECOVERY BY
THE TIME THE BOUNDARY HAS ENTERED NORTHWEST MISSOURI BY 18Z. THUS
WILL PULL CHANCES OF STORMS A LITTLE FURTHER NORTH.

PC

330 AM...
MAIN FORECAST CONCERNS IS WITH WHERE BOUNDARY WILL SET UP TODAY AND
REDEVELOPMENT OF STORMS TO TAKE PLACE.  THEN LOCATION OF MCS
DEVELOPMENT TONIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY. ALSO
THE EFFECT ON TEMPERATURES THESE MCS FEATURES WILL HAVE.

IN THE SHORT TERM...CURRENT CONVECTION IS EXPECTED TO BE IN SOUTHERN
HALF OF FORECAST AREA AT START OF DAY. THIS SHOULD LEAVE AN OUTFLOW
BOUNDARY ACROSS SOUTHERN PART OF FORECAST AREA FOR THIS
AFTERNOON...WITH STILL SOME SCATTERED THUNDERSTORMS POSSIBLE IN ITS
VICINITY.  ALSO EXPECTING MORE WIDESPREAD DEVELOPMENT INTO SOUTHWEST
PART OF FORECAST AREA BY LATE IN THE DAY AS SHORT WAVE MOVING EAST
ACROSS SOUTHERN KANSAS AND OKLAHOMA PROVIDES ADDITIONAL LIFT.  MCS
TONIGHT SHOULD MOVE THROUGH SOUTHERN MISSOURI...SO WILL KEEP CHANCES
LOW IN NORTHERN PART OF FORECAST AREA. DURING THE DAY ON
WEDNESDAY...MCS EXITS MISSOURI...THEN WILL HAVE TO WAIT FOR NEXT MCS
TO MOVE OUT OF NORTHERN PLAINS WEDNESDAY NIGHT AS ANOTHER SHORT WAVE
MOVES THROUGH IN THE NORTHERN STREAM. WILL LEAVE THUNDERSTORMS
THROUGHOUT FORECAST AREA DURING DAY ON THURSDAY AS SURFACE FRONT
ASSOCIATED WITH THE NORTHERN STREAM WAVE SETTLES ACROSS FORECAST
AREA.

FOR TODAY...SHOULD SEE MORE CLOUDINESS SOUTH WITH DYING MCS...SO
EXPECT WARMER TEMPERATURES IN NORTHERN HALF OF FORECAST AREA. THEN
ON WEDNESDAY...850 TEMPERATURES JUMP UP INTO THE 18 DEGREE RANGE.
SHOULD BE WARM ACROSS MOST OF THE FORECAST AREA ALTHOUGH A LITTLE
LINGERING CLOUDINESS IN SOUTHEAST PART MAY HOLD TEMPS DOWN A FEW
DEGREES.

WILL NOT MAKE ANY SIGNIFICANT CHANGES TO FORECAST BEYOND THURSDAY
TIMEFRAME.

PC

950 PM...
AM MAKING SOME CHANGES TO EXPECTED WEATHER FOR TONIGHT/TUESDAY.
BASED UPON CURRENT SATELLITE/RADAR TRENDS AND 00Z MESOETA RUN BEST
BET FOR THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHERN HALF OF MO.
CORFIDI VECTORS/THICKNESS CONTOURS INDICATE CENTRAL/NORTHEAST NE
WILL TRACK NORTHEAST AND MOVE INTO NORTHWEST/NORTH CENTRAL MO AFTER
MIDNIGHT. ACTIVITY PROGGED TO REACH THE MO RIVER AROUND 12Z. WILL
LOWER POPS OVER SOUTHWESTERN COUNTIES TO CHANCE CATEGORY. HAVE ALSO
INCREASED POPS OVER SOUTHERN 1/3 CWA FOR 12Z-16Z TIME FRAME ACROSS
FAR SOUTHERN COUNTIES TO ACCOUNT FOR MCS MOVING THROUGH. STILL
EXPECT REGENERATION OF AFTERNOON CONVECTION ACROSS ALL BUT FAR
NORTHWEST MO TOMORROW.

MJ

.EAX...
KS...NONE.
MO...NONE.

NRR
Hazardous weather outlook, Jun 10, 11:46 AM CST, 4 hours 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT TUE JUN 10 2003

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
EXPECTED THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL WILL BE
POSSIBLE THIS AFTERNOON IN AREAS MAINLY SOUTH OF A LINE FROM THE
KANSAS CITY METRO AREA...TO CARROLLTON...TO MACON MISSOURI...AND
MAINLY SOUTH OF A LINE FROM PAOLA KANSAS TO MOBERLY MISSOURI THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE FORECAST FOR THURSDAY AFTERNOON AND EVENING. THE
MAIN THREAT FROM THESE STORMS APPEARS TO BE THE POTENTIAL FOR HEAVY
RAIN. THEN ON FRIDAY AND SATURDAY...MORE THUNDERSTORMS WILL BE
POSSIBLE. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE
POTENTIAL FOR DAMAGING WINDS...HAIL...AND HEAVY RAIN...ESPECIALLY ON
FRIDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN AREAS
FROM KANSAS CITY TO MACON AND SOUTHWARD...AND AGAIN ON FRIDAY
AND FRIDAY NIGHT ACROSS THE ENTIRE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

LS

In the hours before

Special weather statement, Jun 10, 12:25 PM CST, 3 hours 55 minutes before
KSZ057-060-103>105-MOZ021>025-028>033-037>040-043>046-053-054-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 504...IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON...
COOPER...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...LINN...
LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
MARSHALL...MOBERLY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG.

SF
Special weather statement, Jun 10, 2:21 PM CST, 1 hour 59 minutes before
KSZ057-060-103>105-MOZ021>025-028>033-037>040-043>046-053-054-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT TUE JUN 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 504 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

CALDWELL...CLAY...CLINTON...JACKSON...LINN...LIVINGSTON...PLATTE AND
RAY.

IN KANSAS:

JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
CHILLICOTHE...KANSAS CITY AND OLATHE.

SEVERE THUNDERSTORM WATCH NUMBER 504 REMAINS IN EFFECT UNTIL 700 PM
CDT TUESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CARROLL...CASS...CHARITON...COOPER...HENRY...HOWARD...
JOHNSON...LAFAYETTE...MACON...PETTIS...RANDOLPH AND SALINE.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...HARRISONVILLE...MARSHALL...MOBERLY...PAOLA...
SEDALIA AND WARRENSBURG.
Local storm report, Jun 10, 3:00 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    2 S MACON                 MO   .75 INCH HAIL
06/10/03   MACON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Pleasant Hill radar (KEAX), 64 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Johnson

When
June 10, 4:20 PM CST
Where
Johnson County, 1 mi SSW of Edgerton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.750, -95.000

Hail, Johnson

When
June 10, 4:43 PM CST
Where
Johnson County, Lenexa
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -94.733

Hail, Johnson

When
June 10, 4:46 PM CST
Where
Johnson County, Leawood
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.950, -94.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364164, 5364165, 5364166.